External radiation - BruceB

Radiation Associated with Colorectal (Colon) Cancer. Posted on December 12, 2018 View this journey (9 Experiences)

12/12/2018 --- radiation treatments start today. I've got my tattoos so they know where to aim the beams, and the "body mold" to lie down on so I'll be in the exact same position every time, and had my "dress rehearsal" yesterday, where they put you through the whole procedure except for the actual radiation, so I know pretty much what to expect when I go in for the actual treatments.

They told me I will have about a week before I start to feel bad, and then I will feel terrible and exhausted all the time. On the other hand, nothing yet has been as bad as they told me it would be, so hopefully that trend will continue (knock on wood).

Can't tick the question boxes yet since I haven't actually had the treatment, but I will use this "experience" to write updates in the form of replies.

Painless Experience: Agree
Minimal Side Effects: Strongly Disagree
Minimal Impact to Daily Life: Strongly Disagree
6 Comments
  • BruceB's Avatar
    BruceB

    UPDATE, 1/03/2019 - Halfway through my course of treatments. So far no significant side effects. I'm getting over a vicious 2-day cold and frankly am not sure if the fatigue I'm experiencing from that is partly due to radiation, or what. I've had colds this bad before, so it's hard to be sure.

    I'm starting to experience some anal itching … remedied by applying a dab of lotion - and then washing hands *really* well. Have been told to expect diarrhea and fatigue. (Sorry if this is TMI... but hey, if you have rectal cancer, guess where all the action happens?) We'll see how it goes from here.

    over 2 years ago
  • JaneA's Avatar
    JaneA

    The radiation was the easiest part of my treatment. I had diarrhea every Thursday night, and that was it. I walked every day during my radiation to be strong for my surgery. I think the exercise helped fight any fatigue.

    over 2 years ago
  • BruceB's Avatar
    BruceB

    UPDATE, 1/16/19 - Side effects are now definitely happening.

    On Monday 1/14 I had a weekly checkup with the radiation doc, who did a "visual inspection," meaning I bend over and spread my cheeks and he goes "hmmm, I see." In this case, what he saw was "cracking, peeling, blistering, weeping." All an expected part of the treatment, and it came with a promise that (a) it will get worse, e.g. all the skin in the crack is going to come off, and (b) just as it took a few weeks for the side effects to show up, it will take a few weeks after treatments stop for them to subside.

    In the meantime, a couple of things I've learned:
    * They told me Aquaphor would be my friend. This has come true. There is even a new spray-on version, for if/when things get too tender to apply the ointment by hand. I've tried it and it works, although I'm going to stick with the regular ointment for now until I need the other.
    * They gave me a "squirt bottle" to use instead of toilet paper when things get tough. The doc actually recommended I start using it because of the condition of the skin, although the pain wasn't *quite* bad enough yet. It is easy and tidy to use. Just make sure you fill it up with WARM water :-o Then you use toilet paper to pat yourself dry.
    * There is an ointment by Gold Bond that contains Lidocaine, a topical anesthetic (stronger than just an analgesic). It works, although it doesn't have the same moisturizing/ protective qualities that Aquaphor has. So I use both: the Gold Bond first just in the center where it hurts, then Aquaphor for the entire crack. This also comes in a spray bottle

    I'm not actually having too much in the way of fatigue/ decreased energy so far. No diarrhea yet, to speak of.

    I'll let you know if anything else exciting happens :-)

    over 2 years ago
  • BruceB's Avatar
    BruceB

    UPDATE, 1/23/19 - Final radiation treatment is today. Side effects are now bad, and are expected to continue this way for another week or two before beginning to subside.

    Radiation doc did another visual check on Monday. The name for what is going on is "moist desquamation." It's very painful & unpleasant, although not dangerous as long as you maintain good hygiene. Do an image search if you like, but be warned that it's not for the faint of heart. I took a couple of awkward "butt crack selfes," crouched over my phone on the bathroom floor, when I was trying to figure out what the heck was going on. Good to have the information, I guess; but bad for my peace of mind. I'm doing better with that now that the doc has said it looks totally normal for what I'm going through.

    I now have an additional ointment called Silvadene, designed for burn victims. Each time I wash back there and reapply ointments, that goes on first. It's to prevent infection --- nothing not to like about that. Then they also gave me some Lidocaine jelly 2% strength. That goes in next, followed by Aquaphor; or you can mix the two together and apply them as one. It seems to work both ways. Not sure if it works better or worse than the Gold Bond stuff mentioned above that is 4%. Also I ordered some cream off the internet that says it's 5%; we'll see how that works out.

    Anyway, pain has become the main focus of my life over the past few days, since the weekend. Doc doubled my pain medication dosage, which has helped; but I am also prohibited from working or driving for the meantime, since I am officially "under the influence of a prescription narcotic." Really no downside to this: now that I am being required to rest, I recognize that I've been pushing myself pretty hard; and my husband is very supportive and willing to do all the driving.

    Another product recommendation: a donut pillow, for obvious reasons. Also a coccyx pillow --- a square wedge with a cutout in the center of the back edge. I have both, and use both of them in alternation. The donut is inflatable; I keep the pressure quite low so I'm not sitting on a rigid ring of rubber and can shift my weight around.

    over 2 years ago
  • BruceB's Avatar
    BruceB

    3 weeks out from the end of radiation, and still experiencing bouts of excruciating pain. --- not constantly, but just about every day. "Bathroom floor selfies" show that the skin is healing quite well, it's just that the nerve endings are going haywire. The pain isn't "real," in the sense that it's not indicative of any injury or damage happening, but MAN it hurts.

    The pain seems to come on after I apply the various ointments mentioned above, post-shower or bowel movement. Got a chance to talk to a nurse today when I went to get my chemo pump disconnected --- she took a look and said the skin integrity looks fine and it should be safe to stop using the Silvadene since that is to protect broken skin against infection. She also recommended stopping the Lidocaine gel: since it tends to burn going on, it may be exacerbating things. Her recommendation was to stick with just the Aquaphor, to reduce friction. Came home, washed everything off, and applied a layer of Aquaphor. Feeling better now, but that might also be partly due to the oxycodone, ibuprofen, AND Naproxen that I took in the meantime (not to mention the passage of time).

    This is hard.

    over 2 years ago
  • BruceB's Avatar
    BruceB

    4 weeks out from the end of radiation and still experiencing "razor blades in my butt crack" pain after BM's. The basic, there-all-the-time pain is pretty low, a 2 or 3/10, and not hard to ignore, so the rad-onc recommended stopping OxyContin altogether (after I went >24 hours without it on my own initiative without trouble), and only take an Oxycodone ~1 hour before BM's if I can time it that well. So far it has worked; this AM I thought I would need to go pretty soon, so I took one. Then it was actually like 3 hours and the pain was terrible. But that was only the 2nd potty-time since trying this new tack --- the first time it seemed to help noticeably. So we'll chalk this morning's bad experience up to trial & error.

    Meanwhile the doc is having the pharmacy concoct something called a carfate enema. Apparently it's an ulcer medication that is normally swallowed, but they've found it also works if squirted up the other end. They think the pain in my crack might be referred pain from a sore or incompletely healed spot inside my rectum. That won't be ready until tomorrow afternoon, so I may have one or two more BM experiences by then to compare with.

    4 weeks away from work. Still hoping against hope that I can go back next week.

    over 2 years ago

Read more Colorectal (Colon) Cancer experiences about External radiation .

Read and answer Colorectal (Colon) Cancer questions.